Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 181, NWS Birmingham, AL

August 17, 2007Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 17, 2007, 5:49 PM CDT for Winston County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 5:49 PM CDT (22:49 UTC)
Expired
Aug 17, 2007, 6:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:00 PM CDTTSTM WND DMGDouble Springs, ALTREES AND POWERLINES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 172249
SVRBMX
ALC133-172330-
/O.NEW.KBMX.SV.W.0181.070817T2249Z-070817T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CURTIS
  CROSSROADS...OR 8 MILES SOUTHEAST OF DOUBLE SPRINGS...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WINSTON COUNTY AT 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3416 8733 3416 8718 3401 8717 3401 8720
      3400 8722 3401 8741 3416 8740 3417 8739
      3417 8734

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 172315
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI AUG 17 2007

ALC133-172325-
/O.CAN.KBMX.SV.W.0181.000000T0000Z-070817T2330Z/
WINSTON AL-
615 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WINSTON COUNTY
IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3416 8733 3416 8718 3401 8717 3401 8720
      3400 8722 3401 8741 3416 8740 3417 8739
      3417 8734

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:41 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 17, 5:41 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT FRI AUG 17 2007

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 17 2007

.UPDATE...AVIATION DISCUSSION

UPDATED TO BETTER REFLECT ONGOING THUNDERSTORMS AND TO INCREASE
COVERAGE OVERNIGHT. SOME OF THESE THUNDERSTORMS COULD BE
STRONG...TO POSSIBLY SEVERE CAPABLE OF PRODUCING WIND GUSTS NEAR
50 MPH AND POSSIBLY SMALL HAIL. ALTHOUGH COVERAGE AND INTENSITY IS
EXPECTED TO DECREASE AFTER 10 PM...A FEW STORMS WILL LIKELY LINGER
THROUGH THE OVERNIGHT HOURS AHEAD OF A WEAK BOUNDARY PUSHING
SOUTHWARD ACROSS THE AREA.

.DISCUSSION...

A WEAK TROUGH...FRONTAL BOUNDARY WILL CONTINUE TO WORK SOUTHWARD
THROUGH THE AFTERNOON. CURRENTLY...THE TROUGH IS ACROSS NORTHERN
ALABAMA...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF AN
ANNISTON TO HALEYVILLE LINE. LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ALONG THIS BOUNDARY INTO THE EVENING HOURS.
TONIGHT LOOK FOR MID TO UPPER 70S. BEHIND THIS FRONTAL
BOUNDARY...LOOK FOR SOME DRIER AIR TO MOVE INTO AT LEAST THE
NORTHERN TWO-THIRDS OF CENTRAL ALABAMA.

SATURDAY WILL BE ANOTHER HOT DAY AS TEMPERATURES WILL MIX OUT IN THE
100S AGAIN BY THE AFTERNOON. WITH DEWPOINTS LOWER THAN TODAY...HEAT
INDEX VALUES WILL REMAIN BELOW 110 DEGREES FOR MOST LOCATIONS. AREAS
ACROSS THE SOUTHWEST WILL APPROACH 106 TO 108 DEGREES FOR HEAT INDEX
VALUES AS DEWPOINTS WILL REMAIN IN THE UPPER 60S AND LOW 70S DURING
THE AFTERNOON.

SUNDAY...THE RIDGE WILL SLIDE EASTWARD AND ALLOW TEMPERATURES TO
RELAX SOMEWHAT...STILL MID TO UPPER 90S THROUGH MIDWEEK. ANOTHER
FEATURE OF INTEREST WILL BE AN UPPER LOW DISTURBANCE THAT IS
CURRENTLY EAST OF FLORIDA. THIS DISTURBANCE WILL SLIDE WESTWARD
UNDER THE BELLY OF THE HIGH PRESSURE SYSTEM CURRENTLY IN PLACE. AS
THE HIGH SLIDES EAST THIS UPPER LEVEL DISTURBANCE WILL SLIDE
NORTHWEST AND MOVE OVER THE COAST SOMEWHERE BETWEEN HOUSTON TEXAS
AND LAKE CHARLES LOUISIANA. THE EXACT POSITION OF THIS UPPER LEVEL
DISTURBANCE WILL HELP DETERMINE THE PATH OF DEAN AS IT WILL SERVE AS
A BLOCKER TO THE HIGH PRESSURE BUILDING BACK OVER THE SOUTHEAST. IF
THE UPPER LEVEL DISTURBANCE CAN MAKE IT AROUND THE CORNER AND BLOCK
THE HIGH PRESSURE SYSTEM FROM BUILDING...THEN WE MAY SEE DEAN MAKE
MORE OF A TURN TOWARD THE NORTHWEST AND IMPACT THE TEXAS COAST A
LITTLE FARTHER NORTH...AND POSSIBLY WRAP SOME MOISTURE INTO THE
SOUTHEAST. HOWEVER IF THE HIGH PRESSURE CAN OVERCOME THE
BLOCK...THEN LOOK FOR DEAN TO CONTINUE TOWARD SOUTHERN TEXAS AND
HAVE LITTLE IF ANY IMPACT ON CENTRAL ALABAMA. CURRENTLY NHC IS GOING
WITH THE LATTER OF THE TWO. KEEP IN MIND MODELS ARE IN QUITE A
DISAGREEMENT BY THIS TIME PERIOD. WILL DEFINITELY NEED TO KEEP AN
EYE ON THIS SYSTEM...BUT UNTIL THEN...THE DROUGHT AND HEAT REMAIN
THE MAIN CONCERN FOR CENTRAL ALABAMA.

&&

.AVIATION...00Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT OR AROUND
EVERY TAF SITE AT SOME TIME THROUGH 04Z.  INDIVIDUAL STORMS ARE NOT
EXPECTED TO LAST MORE THAN 30 MINS BUT COULD REDUCE VISIBILITY TO
LESS THAN A MILE FOR A BRIEF PERIOD...AND RESULT IN WIND GUSTS UP TO
40 MPH.  OVERNIGHT...COVERAGE AND INTENSITY OF THUNDERSTORMS WILL
DECREASE...BUT ISOLATED TO SCATTERED SHOWERS WILL LIKELY LINGER INTO
THE MORNING HOURS...ESPECIALLY NEAR MGM AND TOI.
ADDITIONALLY...HAZE/FOR WILL LIKELY REDUCE VISIBILITY AFTER
MIDNIGHT.  NO AVIATION IMPACTS ARE EXPECTED TOMORROW.

12/SIRMON
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/16/88
Hazardous weather outlook, Aug 17, 4:30 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI AUG 17 2007

ALZ011>015-017>050-181830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
430 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHWARD ACROSS ALL OF CENTRAL ALABAMA AT AROUND 15 MPH.  THESE
STORMS SHOULD PERSIST THROUGH AT LEAST 8 PM...BEFORE BEGINNING A
GRADUAL DECREASE IN BOTH COVERAGE AND INTENSITY.  BY MIDNIGHT NO
PRECIPITATION IS EXPECTED. DAMAGING WIND IS THE PRIMARY CONCERN...
ALTHOUGH LARGE HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL ON SATURDAY AND NEAR THE
MIDDLE OF THE WORK WEEK.  HEAT INDICES WILL BE NEAR 105 FOR MOST
LOCATIONS WITH OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75.
CONDITIONS WILL BE MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Aug 17, 4:25 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT FRI AUG 17 2007

ALZ039-172200-
MARENGO-
425 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 500 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALVARY...OR 7 MILES SOUTH OF LINDEN...
MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CALVARY.
  MILLER.
  SHILOH.
  NANAFALIA.
  SWEET WATER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

03
Local storm report, Aug 17, 4:36 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ATTALLA                 34.01N 86.10W
08/17/2007  E1.00 INCH       ETOWAH             AL   BROADCAST MEDIA

            HWY 278 WEST NEAR MOUNTAINTOP FLEA MARKET.

&&

TGOLDEN
Special weather statement, Aug 17, 4:44 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI AUG 17 2007

ALZ019-172230-
CALHOUN-
444 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 530 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WEAVER...MOVING
SOUTHWEST AT 15 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEAVER.
  SAKS.
  BLUE MOUNTAIN.
  OHATCHEE.
  WEST END-COBB TOWN.
  HOBSON CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

03
Local storm report, Aug 17, 5:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     GAYLESVILLE             34.27N 85.56W
08/17/2007                   CHEROKEE           AL   BROADCAST MEDIA

            TREES DOWN ON COUNTY RD 91 AND ONE TREE DOWN ON HWY 68.

0442 PM     TSTM WND DMG     2 N CEDAR BLUFF         34.25N 85.60W
08/17/2007                   CHEROKEE           AL   BROADCAST MEDIA

            TREES DOWN ON COUNTY RD 144.

0330 PM     TSTM WND DMG     2 E CENTRE              34.15N 85.64W
08/17/2007                   CHEROKEE           AL   EMERGENCY MNGR

            BARN DAMAGED ON COUNTY RD 22 JUST NORTH OF HWY 411.

&&

TGOLDEN
Local storm report, Aug 17, 5:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 NW ATTALLA            34.04N 86.14W
08/17/2007                   ETOWAH             AL   EMERGENCY MNGR

            POWERS LINES BLOWN DOWN NEAR THE INTERSECTION OF HIGHWAYS
            278 AND 431.

&&

03
Special weather statement, Aug 17, 5:41 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT FRI AUG 17 2007

ALZ014-172330-
WINSTON-
541 PM CDT FRI AUG 17 2007

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEISS TO CURTIS
CROSSROADS TO 6 MILES EAST OF ARLEY...OR ALONG A LINE EXTENDING FROM
HALEYVILLE TO 6 MILES SOUTHEAST OF DOUBLE SPRINGS TO 17 MILES WEST OF
CULLMAN...MOVING SOUTH AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOUBLE SPRINGS.
  ARLEY.
  CURTIS CROSSROADS.
  CLEAR CREEK.
  LYNN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Aug 17, 3:54 PM CDTSevere Thunderstorm WarningBMXEtowah36 min
Aug 17, 4:58 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega32 min
Aug 17, 5:58 PM CDTSevere Thunderstorm WarningBMXElmore32 min
Aug 17, 6:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
Aug 17, 6:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.